Texas, 2018

Hail in Texas, May 11, 2018

May 11, 2018 · NWS AMA · 1 event in 1 county or zone

A rather unusual event to say the least. An ongoing large wild fire in eastern Armstrong County, TX called the Mallard Fire caused a large pyrocumulus cloud to form.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A rather unusual event to say the least. An ongoing large wild fire in eastern Armstrong County, TX called the Mallard Fire caused a large pyrocumulus cloud to form. With strong vertical growth over 40,000 ft, in-conjunction with a surface boundary/dryline across the eastern Panhandle keeping dewpoint temps in near 60 across the far eastern Panhandles, this actually formed a supercell. Although very warm at the surface with deep mixing, the vertical extent of the storm tapped into MUCAPE values of 1000-2000J/Kg. As a result, some severe hail was produced in Wheeler County, TX before moving east out of the Panhandles in the early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 11, 5:01 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, May 11, 5:01 PM CST, 1 hour 5 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
601 PM CDT Fri May 11 2018

.AVIATION...
Gusty southerly winds will decrease overnight. A cold front will
pass by the GUY TAF site by sunrise Saturday morning. But winds
will come around to the south there by late in the forecast. AMA
and DHT should have southerly winds pick up by early Saturday
afternoon. Skies are expected to remain VFR and any showers or
thunderstorms should stay east of the TAF sites.

&&

.PREV DISCUSSION... /Issued 548 PM CDT Fri May 11 2018/

DISCUSSION...
For this evening, have incorporated the 10 pop rule for isold
high based tstms across eastern sections of the OK and TX
Panhandles as sfc temps are close to potentially breaking the cap
and atmospheric instability is present. Dropped pops to non
mentionable after 06Z this evening due to loss of daytime
heating. If storms develop, they may become strong to marginally
severe with strong, gusty winds the primary hazard.

The sfc dryline will likely mix to the eastern parts of the fcst
area again on Saturday. If the mid level capping inversion can be
breached, the potential is there for isold tstms to form late
Saturday afternoon and evening east of where the dryline establishes
itself. Utilized the 10 pop rule for Saturday afternoon and then
bumped up to slgt chc pops Saturday evening for eastern zones. If
storms form, strong, gusty winds and perhaps hail will be the
primary hazards.

Numerical weather models suggest broad southwest flow aloft will
prevail across the southern high plains from late this weekend
into the middle of next week as an upper level low pressure storm
system over the Great Basin remains in that general vicinity while
slowly weakening. Eventually this upper level low is progged to
be replaced by another one over the southern Great Basin late next
week. Sufficient moisture should be in place to warrant slgt chc
to chc pops for showers and tstms across at least parts of the OK
and TX Panhandles from Sunday through Thursday. Continued to
undercut the Superblend pops somewhat as confidence is not that
high yet on rain chances, especially further out in time.

Andrade

FIRE WEATHER...
Critical fire weather conditions are expected through 10 PM CDT
this evening for western and central sections of the Oklahoma and
Texas Panhandles due to strong winds and low relative humidity
values. Critical fire weather conditions will be possible again on
Saturday for western sections of the Oklahoma and Texas Panhandles
due to strong winds and low relative humidity values. A Fire
Weather Watch is in effect for this area. Neither elevated nor
critical fire weather conditions are anticipated Sunday at this
time.

Andrade

&&

.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning until 10 PM CDT this evening for the following
     zones: Armstrong...Carson...Dallam...Deaf Smith...
     Hansford...Hartley...Hutchinson...Moore...Oldham...Palo
     Duro Canyon...Potter...Randall...Sherman.

     Fire Weather Watch from Saturday afternoon through Saturday
     evening for the following zones: Dallam...Deaf Smith...
     Hartley...Moore...Oldham...Potter...Randall...Sherman.

OK...Red Flag Warning until 10 PM CDT this evening for the following
     zones: Cimarron...Texas.

     Fire Weather Watch from Saturday afternoon through Saturday
     evening for the following zones: Cimarron.

&&

15/16
Hazardous weather outlook, May 11, 5:07 PM CST, 59 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
607 PM CDT Fri May 11 2018

OKZ001>003-TXZ001>020-317-121100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
607 PM CDT Fri May 11 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Critical fire weather conditions are expected through 10 PM CDT
this evening for western and central sections of the Oklahoma and
Texas Panhandles due to strong winds and low relative humidity
values. A Red Flag Warning remains in effect for this area through
10 PM CDT this evening.

Isolated thunderstorms may develop across eastern sections of the
Oklahoma and Texas Panhandles this evening. If storms form, they
will have the potential to become strong to severe, with strong,
gusty winds the primary hazard.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Critical fire weather conditions will be possible again on Saturday
for western sections of the Oklahoma and Texas Panhandles due to
strong winds and low relative humidity values. A Fire Weather
Watch is in effect for this area Saturday afternoon and evening.

Isolated thunderstorms may develop across eastern sections of the
Oklahoma and Texas Panhandles late Saturday afternoon and evening.
If storms form, they will have the potential to become strong to
severe, with strong, gusty winds and hail the primary hazards.

Additional thunderstorms will be possible Sunday through Thursday
across parts of the Oklahoma and Texas Panhandles. If storms
develop, they will have the potential to become strong to
marginally severe, with strong, gusty winds and hail the primary
hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
critical fire weather conditions this evening and again on
Saturday.

Andrade

In the hours before

Special weather statement, May 11, 3:14 PM CST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Amarillo TX
414 PM CDT Fri May 11 2018

TXZ013>015-018>020-112300-
Carson-Gray-Wheeler-Armstrong-Donley-Collingsworth-
Including the cities of Panhandle, White Deer, Pampa, Shamrock,
Wheeler, Claude, Clarendon, and Wellington
414 PM CDT Fri May 11 2018

Lightning has been detected within the smoke plume over the
southeast Texas Panhandle. Much of the lightning was occurring in
northern Donley County with some in southern Gray County. This
lightning activity was nearly stationary with a slow drift off to
the east northeast. Be alert for this lightning and be ready to
move indoors.
Special weather statement, May 11, 4:40 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Amarillo TX
540 PM CDT FRI MAY 11 2018

TXZ014-015-112315-
Gray TX-Wheeler TX-
540 PM CDT FRI MAY 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WHEELER AND EAST CENTRAL
GRAY COUNTIES UNTIL 615 PM CDT...

At 539 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kellerville, or 20 miles northwest of Shamrock, moving northeast at
20 mph.

Wind gusts of 50 to 55 mph will be possible with this storm. Blowing
dust and reduced visibilities are possible.

Locations impacted include...
Briscoe, Wheeler, New Mobeetie, Twitty, Allison, Kellerville and
Mobeetie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3533 10012 3523 10059 3537 10070 3562 10046
      3562 10009
TIME...MOT...LOC 2239Z 230DEG 18KT 3535 10056

LG

The radar

The Amarillo radar (KAMA), 132 km away, was scanning. The volume nearest the first event began at 00:06 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wheeler

When
May 11, 6:06 PM CST
Where
Wheeler County, 0.56 mi W of Wheeler
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.450, -100.280

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755225.